Massachusetts, 2002

Ice Storm and High Wind in Massachusetts, November 16 to 18, 2002

November 16 to 18, 2002 · NWS BOX · 11 events in 9 counties and zones

A major ice storm caused significant damage from the Connecticut River Valley into Worcester County and the Merrimack Valley. There were numerous reports of downed trees, limbs, and power lines as a result of one-half inch of icing.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A major ice storm caused significant damage from the Connecticut River Valley into Worcester County and the Merrimack Valley. There were numerous reports of downed trees, limbs, and power lines as a result of one-half inch of icing. An estimated 18,000 customers were left without power because of the storm, some for as much as four days.Damage was especially severe in central Massachusetts. This included, but was not limited to, communities such as Princeton, Paxton, Charlton, Spencer, Grafton, Millbury, Oxford, and the city of Worcester, where there were many reports of downed trees and limbs that smashed onto cars and houses, and blocked roads. The historic 220-year-old Crocker maple tree at Wachusett Meadows Wildlife Sanctuary fell victim to the ice storm.The damage from the ice storm was compounded by high winds one day later. Gusts as high as 50 mph were reported in eastern Hampden and northern Worcester Counties, and hampered the cleanup effort, downing more trees and branches which were weighted down by ice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 16, 10:00 PM EST, 0 minutes earlier.

Area forecast discussion, Nov 16, 10:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1000 PM EST SAT NOV 16 2002

...WORSE ICING EXPECTED...
SFC TEMPS RUNNING ABT 3-5 DEGS COLDER THAN SFC TEMPS ON AVN/ETA MDLS
INDICATED.  PAST CPL HRS TEMPS HV COOLED TO 30 AT CEF...AND TO 32 IN
N FOSTER RI.  ALSO RCVD RPT OF 29 DEG WITH ZR AT N GRANBY CT.  SOME
SNOW STILL OCCURRING IN SW NH BUT EVERYWHR SHUD BE LIQUID BY
MIDNIGHT.  ALL MDLS INDICATE ABOUT 1 INCH OF QPF BY 7 AM UP NR MA/NH
BORDER WHERE TEMPS WL REMAIN BLO FRZG.  ONLY HAVE HAD 0.1 TO 0.15
INCHES SO FAR...SO ANOTHER 0.85 TO COME.

SIGNIFICANT GLAZING...OF 3/4 INCHES TO 1 INCH IS LIKELY ON TREES AND
POWER LINES IN THE WARNED AREA FROM FRANKLIN CO. TO N. WORCESTER CO.
TO N. MIDDLESEX CO. IN MA...AND IN CHESHIRE/HILLSBOROUGH COUNTIES IN
SRN NH.  WL EXTEND THE WARNING THRU 6 AM EXCEPT INTO SUN MRNG IN
CHESHIRE COUNTY...THRU 11 AM.  THE POSSIBILITY EXISTS THAT THE
WARNING MAY NEED TO BE EXTENDED INTO THE ERLY MRNG HRS IN NRNMOST MA
ZNS TOO BUT FOR NOW WL CONCENTRATE ON OVERNIGHT HRS.  WITH 3/4 TO 1
INCH OF ICE...THE DANGER OF MORE WIDESPREAD POWER OUTAGES IS
INCREASED.

WL EXTEND THE WINTER WX ADVISORY AREA THROUGH THE OVERNIGHT HOURS.
ALSO HV ISSUED WINTER WX ADVISORY FOR NRN HARTFORD...NRN
TOLLAND...AND NRN WINDHAM COUNTIES IN CT AND NW PROVIDENCE COUNTY IN
RI.  THIS IS FOR LESSER AMOUNTS OF FREEZING RAIN OVERNIGHT...BETWEEN
1/4 AND 1/3 INCH.

MARINE...HV LOWERED GALE TO SCA FOR NARR BAY.

.BOX...
CT...WINTER WX ADVISORY TO 6 AM NRN PTNS CTZ002>004.
MA...WS WARNING TO 6 AM MAZ02>05
     WINTER WX ADVISORY TO 6 AM MAZ06-08>12
NH...WS WARNING TO 6 AM NHZ012
     WS WARNING TO 11 AM SUN NHZ011
RI...WINTER WX ADVISORY TO 6 AM RIZ001.
MARINE...GLW ALL WATERS EXCEPT SCA NARR BAY.

GAF/MB
Hazardous weather outlook, Nov 16, 4:22 PM EST, 5 hours 38 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-171130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
422 PM EST SAT NOV 16 2002

.DAY ONE...

WINTER STORM WARNING TONIGHT FOR CHESHIRE AND HILLSBOROUGH COUNTIES
IN NEW HAMPSHIRE...AND MIDDLESEX NORTH AND WEST OF INTERSTATE
495...FRANKLIN...AND NORTHERN WORCESTER COUNTIES IN MASSACHUSETTS.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT FOR WESTERN
ESSEX...HAMPSHIRE...HAMPDEN...AND SOUTHERN WORCESTER COUNTIES IN
MASSACHUSETTS.

SNOW THIS EVENING WILL ACCUMULATE UP TO AN ADDITIONAL TWO
INCHES...BEFORE CHANGING TO FREEZING RAIN THIS EVENING IN THE
ADVISORY AREA...AND BY MIDNIGHT IN THE WARNING AREA.  FREEZING RAIN
WILL CHANGE TO RAIN AROUND MIDNIGHT IN THE ADVISORY AREA...AND
AROUND DAYBREAK SUNDAY IN THE WARNING AREA.

UP TO A QUARTER-INCH OF ICE IS LIKELY IN THE ADVISORY AREA...AND
AROUND ONE-HALF INCH OF ICE IS LIKELY IN THE WARNING AREA.

FOR FURTHER DETAILS ON CURRENT OUTLOOKS/WATCHES/WARNINGS/ADVISORIES
PLEASE REFER TO THE NWS-TAUNTON WEB SITE AT (ALL LOWER CASE):
HTTP://WWW.ERH.NWS.NOAA.GOV/ER/BOX .

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE REMINDED TO CALL IN THEIR REPORTS AFTER 2 INCHES OF
SNOW...OR ONE-QUARTER INCH OF ICE.

.DAYS TWO THROUGH SEVEN...

ICING WILL ABATE IN THE INTERIOR OF MASSACHUSETTS AND NEW HAMPSHIRE
SUNDAY MORNING.  HEAVY RAIN IS LIKELY SUNDAY WITH AMOUNTS GENERALLY
ONE TO TWO INCHES.  A THUNDERSTORM IS POSSIBLE SUNDAY ON THE CAPE
AND ISLANDS.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 ice storm, 2 high wind. Local standard time, as filed.

Ice Storm, Western Franklin

When
November 16, 10:00 PM EST to November 17, 3:00 PM EST
Where
Western Franklin forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Ice Storm, Eastern Franklin

When
November 16, 10:00 PM EST to November 17, 3:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Ice Storm, Eastern Hampden

When
November 16, 10:00 PM EST to November 17, 3:00 PM EST
Where
Eastern Hampden forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Ice Storm, Eastern Hampshire

When
November 16, 10:00 PM EST to November 17, 3:00 PM EST
Where
Eastern Hampshire forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Ice Storm, Northern Worcester

When
November 16, 10:00 PM EST to November 17, 3:00 PM EST
Where
Northern Worcester forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Ice Storm, Southern Worcester

When
November 16, 10:00 PM EST to November 17, 3:00 PM EST
Where
Southern Worcester forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Ice Storm, Western Hampden

When
November 16, 10:00 PM EST to November 17, 3:00 PM EST
Where
Western Hampden forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Ice Storm, Western Hampshire

When
November 16, 10:00 PM EST to November 17, 3:00 PM EST
Where
Western Hampshire forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Ice Storm, Western Middlesex

When
November 16, 10:00 PM EST to November 17, 3:00 PM EST
Where
Western Middlesex forecast zone
Property damage
$150,000
Reported by
TRAINED SPOTTER
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

High Wind, Eastern Hampden

When
November 18, 7:00 AM EST to 10:00 AM EST
Where
Eastern Hampden forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

High Wind, Northern Worcester

When
November 18, 7:00 AM EST to 10:00 AM EST
Where
Northern Worcester forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321296, 5321297, 5321298, 5321299, 5321300, 5321301, 5321302, 5321303, 5321304, 5321305, 5321306.